Sign in to follow this  
Followers 0

Quitting Lithium

13 posts in this topic

Posted · Report post

How bad would it be to quit Lithium ir cold turkey. I hate it. It upsets my stomach. I take it with dinner and am fine. But in the morning and throughout the day, I have heartburn. Stomach upset triggers my anxiety. So, Im thinking of just not taking it anymore. 600 mg to nothing. How bad would that be??

Share this post


Link to post
Share on other sites

Posted · Report post

You're Bipolar I. Presumably, lithium helps to control your symptoms. Just stopping it would be extraordinarily foolish. You'd be quite likely to have a reemeergence of symptoms if you didn't replace it with something else. Trying lithium ER might help with the side effects you're experiencing. Call your pdoc before making any changes to your meds, unless you're hoping to take a ride on the crazy train.

Share this post


Link to post
Share on other sites

Posted · Report post

I was on Lithium er, but pdoc changed it because of a tremor. I know stopping anything can change my mood and be foolish. Im already extremely depressed. I just wish my stomach wasn't so messed up.

Share this post


Link to post
Share on other sites

Posted · Report post

I've never had any withdrawal effects from quitting lithium suddenly. My head clears, my thinking improves and I have more energy.

It's the manic rebound a few weeks later that pays hell.

TALK to your pdoc first. Talk.

Have you been checked for GERD, gastroesophagial reflux? (they have wild fizzy drinks and you get tilted on a table); Asthma?; Hiatal hernia? Sleep Apnea?

These are a number of disorders that can have similar symptoms and interact/worsen one another. A good pdoc will always check the physical before changing or adding drugs.

I can't remember, are you taking the Lithium Carbonate ER version? It really helps with minimizing gastric disturbance. There is a different version 'Lithium Citrate' that is available as a flavored liquid that is absorbed even faster than carbonate regular release and may help lessen irritation. Ask your pharmacist and pdoc.

Hope you feel better soon. a.m.

Share this post


Link to post
Share on other sites

Posted · Report post

I do have GERD, and take 40 mg Nexium every morning for it. I think it's the Lithium that's making it worse. I was on the er version and pdoc put me on regular because of a tremor.

Share this post


Link to post
Share on other sites

Posted · Report post

My .02 is that if there's not a safety net with your pdoc and another med in place before you go off lithium cold turkey then you risk the chance of kindling - which means the next round of the bipolar blip would be harder to treat.

It's that fact that keeps me taking my meds - every night, as directed, between the hours of 10pm and 12 am.

Because if I don't then my bp will just get harder to treat and it's just not worth it.

I vote to call pdoc

Share this post


Link to post
Share on other sites

Posted · Report post

Your depression after quitting Lithium cold turkey is likely to be much worse than what you have at the moment. Lithium is a long term solution, it's not meant to be quit after a couple of months or weeks. Your risk of suicide is higher post Lithium than it is on it or before it.

Really bad idea.

Share this post


Link to post
Share on other sites

Posted · Report post

I have a tremor. It's really noticeable. I can't get a manicure it's that bad. I just live with it. I take the lithium Carbonate ER. I don't know your dose, but because of my extreme forgetfulness, I've successfully taken 1200 mg all at once with no problems.

There's always drugs for the tremors, you know.

Share this post


Link to post
Share on other sites

Posted · Report post

I concur with trying different forms of lithium. Lithobid is often better tolerated. Straight up Li2CO3 is probably the toughest on the tummy. If it's an effective med for you I don't want to encourage you to bail on it.

Share this post


Link to post
Share on other sites

Posted · Report post

Saw pdoc on Monday. He put me back on Lithium ER. I feel so much better. Thanks for all your responses.

Share this post


Link to post
Share on other sites

Posted · Report post

Glad to hear you are feeling better. Nothing worse than an upset gut.

If the tremors come back, you might discuss Beta blockers with your doc. They can help a lot without making you feel dopey. works for me.

a.m.

Share this post


Link to post
Share on other sites

Posted · Report post

Can someone help me I have been taking lithium for 7 yrs I became an alcoholic and I then developed severe psoriasis and now hyperthyroidism. I have no health insurance and my Dr moved away I haven't had my lithium for two days and I'm considering quitting it not sure what to do sorry for jumping in here like this

Share this post


Link to post
Share on other sites

Posted · Report post

Can someone help me I have been taking lithium for 7 yrs I became an alcoholic and I then developed severe psoriasis and now hyperthyroidism. I have no health insurance and my Dr moved away I haven't had my lithium for two days and I'm considering quitting it not sure what to do sorry for jumping in here like this

I am a recovering alcoholic, who was diagnosed bipolar after going to rehab. One observation or discovery that I made was that I was using the alcohol to lesson the manic periods, until the alcohol failed to work. I have since started using litium and have stemmed my manic feelings, so I would stay on it and seek substance abue treatment as well

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0